Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 91, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2022, 8:44 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2022, 8:44 PM CDT (01:44 UTC)
- Expired
- Jun 20, 2022, 9:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Minneapolis radar (KMPX), 206 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:45 PM CDT | TSTM WND DMG | 2 N Bluffton, MN | TREES DOWN ACROSS CENTRAL BLUFFTON TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2189 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2136 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted.
337
WUUS53 KFGF 210144
SVRFGF
MNC111-159-210215-
/O.NEW.KFGF.SV.W.0091.220621T0144Z-220621T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
844 PM CDT Mon Jun 20 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Wadena County in central Minnesota...
East central Otter Tail County in west central Minnesota...
* Until 915 PM CDT.
* At 844 PM CDT, a severe thunderstorm was located over Wadena, or 40
miles southeast of Detroit Lakes, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Verndale around 850 PM CDT.
Blue Grass around 855 PM CDT.
Nimrod around 900 PM CDT.
Other locations in the path of this severe thunderstorm include
Oylen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9481 4637 9515 4630 9516 4627 9534
4652 9551 4676 9479 4639 9478 4640 9476
4638 9476
TIME...MOT...LOC 0144Z 243DEG 52KT 4646 9516
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kent/MJB2 follow-up statements
360
WWUS53 KFGF 210159
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
859 PM CDT Mon Jun 20 2022
MNC111-159-210215-
/O.CON.KFGF.SV.W.0091.000000T0000Z-220621T0215Z/
Wadena MN-Otter Tail MN-
859 PM CDT Mon Jun 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WADENA AND EAST CENTRAL OTTER TAIL COUNTIES...
At 858 PM CDT, a severe thunderstorm was located near Oylen, or 48
miles east of Detroit Lakes, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Nimrod around 900 PM CDT.
Other locations in the path of this severe thunderstorm include
Oylen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9481 4637 9515 4630 9516 4630 9534
4657 9535 4676 9479 4639 9478 4640 9476
4638 9476
TIME...MOT...LOC 0158Z 243DEG 52KT 4656 9488
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kent/MJB080
WWUS53 KFGF 210210 RRA
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
910 PM CDT Mon Jun 20 2022
MNC111-159-210220-
/O.EXP.KFGF.SV.W.0091.000000T0000Z-220621T0215Z/
Wadena MN-Otter Tail MN-
910 PM CDT Mon Jun 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR WADENA AND EAST CENTRAL OTTER
TAIL COUNTIES WILL EXPIRE AT 915 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Minnesota. A Severe Thunderstorm Watch also
remains in effect until 400 AM CDT for central and west central
Minnesota.
LAT...LON 4637 9481 4637 9515 4630 9516 4630 9534
4657 9535 4676 9479 4639 9478 4640 9476
4638 9476
TIME...MOT...LOC 0210Z 243DEG 52KT 4664 9466
$$
Kent/MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 7:06 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 20, 7:06 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
706 PM CDT Mon Jun 20 2022
.UPDATE...
Issued at 655 PM CDT Mon Jun 20 2022
Strong to severe thunderstorms continue to spread to the
northeast with the strongest one in the Fargo Moorhead area.
Expecting this storm to grow more linear southward and continue
to produce wind gusts in excess of 70mph in the favorable wind
gust with DCAPE around 1000J/kg. Attention turns to the
possibility of a second round of convection possibly severe
moving northeast from central SD.
Also trimmed the northern portions of the heat headlines and will
continues to as rain cooled air pushes south this evening.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 20 2022
Severe storm threat the main challenge as highlighted by the SPC
outlook and mesoscale discussions. To summarize SPC, we now have a
better idea of what is possible this afternoon into the early
morning hours. Appears to be 2 rounds of severe storm potential.
Satellite and radar indicate the boundary of concern for the first
round across SE ND into NW MN. As forcing from an upper wave
approaching from South Dakota overrides this boundary, anticipate
storms to initiate. This area will be in a favorable zone of
instability (MLCAPE 3000-4000 J/KG) and effective layer shear
(40-50 knots) for organized storms. Effective SRH is weaker so not
sure about supercell potential, but anticipate at least a
multicell severe storm threat will severe hail, wind, tornadoes,
and flash flooding all possible. Storm motion anticipated to be
parallel to the boundary, so anticipate linear mode/cold pool
development with some sort of complex into NW MN becoming mainly a
wind threat. The next round will be associated with a stronger
upper wave/upper jet that will arrive after 03z or so. This would
bring the potential for some sort of convective complex with 80+
mph winds the main threat, likely where instability remains after
the first round of severe (SE ND into WC MN).
Upper low propagates north of the region tomorrow, which should
limit any impacts across our region. Will be windy and will need
to consider wind advisory, plus any showers or potential
convection across NE ND and NW MN.
.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 20 2022
The extended forecast period looks to offer opportunities for
several types of impactful weather, ranging from strong to severe
tstms to another round of extreme heat.
Wed will feature nothing but a (near) windless summer day with high
temps near seasonal values from the upper 70s to mid 80s, before a
series of troughs badgers the region with chances for tstms during
the period from Thu through Sat. Main upper trough would look to be
east of the area by Sun.
Looking at temps, upper ridging is expected to redevelop in the
Southern Plains, and likely develop its crest into the Northern
Plains, but not nearly as amplified as the current upper ridge over
the region. This is well reflected by the clustered guidance
solutions. A dome of warmth underneath this ridge should reach into
the Northern Plains by Thu/Fri, likely reintroducing temps into the
90s. This is illustrated by NBM's 70 to 80% chance of at least 90F
within the RRV, at least for Thu. It remains unclear at this time
the magnitude of the moisture that will come with this heat, and
will likely drive potential impacts assoc with this heat.
By late weekend into early next week, northwest flow will become
established over the region, leading to mainly dry weather and near
seasonable temps.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 640 PM CDT Mon Jun 20 2022
Thunderstorms this evening with a chance for another round at
Fargo overnight. MVFR CIGs possible overnight in the wake of the
convection. NW winds tomorrow gusting to 20 to 30 kts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Excessive Heat Warning until 1 AM CDT Tuesday for NDZ053.
MN...Excessive Heat Warning until 1 AM CDT Tuesday for MNZ003-029-030-
040.
Heat Advisory until 1 AM CDT Tuesday for MNZ017-023-024-027-028-
031-032.
UPDATE...JK
SHORT TERM...TG
LONG TERM...WJB
AVIATION...JKHazardous weather outlook, Jun 20, 11:59 AM CDT, 8 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1159 AM CDT Mon Jun 20 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-211015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 1159 AM CDT Mon Jun 20 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Hot and humid conditions are expected once again today, with heat index values around 100. Higher heat index values to 105 will be possible within the Red River Valley this afternoon. Numerous severe thunderstorms are possible across eastern ND and northwest MN this afternoon and evening. The main hazards will be large hail up to 2 inches and damaging wind gusts over 80 mph. Isolated tornadoes are also possible. Localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may be possible Tuesday afternoon north of Highway 2. Small hail and occasional lightning would be the main threats. Windy conditions may also be possible Tuesday, and gusts around 40 mph will be possible mainly from the Red River Valley and west. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. NDZ006-007-014-015-024-211015- Towner-Cavalier-Benson-Ramsey-Eddy- 1159 AM CDT Mon Jun 20 2022 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are possible this afternoon and evening. The main hazards will be large hail up to 2 inches and damaging wind gusts over 80 mph. Isolated tornadoes are also possible. Localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may be possible Tuesday afternoon north of Highway 2. Small hail and occasional lightning would be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Local storm report, Jun 20, 7:31 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
731 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST 2 S SABIN 46.75N 96.65W
06/20/2022 M86 MPH Clay MN TRAINED SPOTTER
TREES BLOWN DOWN. FIVE POWER POLES BLOWN OVER. TRAINED
SPOTTER REPORTS THEIR PERSONNAL WEATHER STATIO CLOCKED 86
MPH AS A GUST FRONT BLEW THROUGH.
&&
GREGORY.GUSTLocal storm report, Jun 20, 7:34 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
734 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 4 SSE DILWORTH 46.82N 96.67W
06/20/2022 M69 MPH Clay MN MESONET
PEAK WIND MEASURED AT AN MNDOT RWIS STATION ALONG
INTERSTATE 94.
&&
GREGORY.GUSTLocal storm report, Jun 20, 7:36 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
736 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND GST 1 SE GLYNDON 46.86N 96.56W
06/20/2022 M59 MPH Clay MN MESONET
PEAK WIND MEASURED AT AN NDAWN STATION AT 3 METERS.
&&
GREGORY.GUSTLocal storm report, Jun 20, 7:49 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
749 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG LAKE PARK 46.88N 96.10W
06/20/2022 BECKER MN LAW ENFORCEMENT
ROOFING MATERIAL TORN OFF MULTIPLE BUILDINGS BETWEEN LAKE
PARK AND AUDUBON BETWEEN 715 AND 720 PM CDT. NUMEROUS
LARGE TREE BRANCHES DOWN.
&&
GREGORY.GUSTLocal storm report, Jun 20, 8:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
814 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 3 ESE HORACE 46.74N 96.85W
06/20/2022 Cass ND TRAINED SPOTTER
INTERSTATE 29 SIGNS BENT OVER. STORAGE TRAILERS AND GRAIN
AUGERS BLOWN OVER. METAL ROOFING AND SHEATHING SCATTERED
UP TO ONE QUATER MILE DOWNSTREAM. MOST DAMAGE AND DEBRIS
WAS BETWEEN MP54 AND MP56 ON INTERSTATE 29.. TIME
ESTIMATED BASED ON RADAR AND NEARBY WIND SENSORS.
0636 PM TSTM WND DMG 1 S WILD RICE 46.73N 96.81W
06/20/2022 Cass ND BROADCAST MEDIA
POWER POLES BLOWN OVER SOUTH OF WILD RICE.
&&
GREGORY.GUSTLocal storm report, Jun 20, 8:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
839 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND GST 2 W WADENA 46.44N 95.18W
06/20/2022 M64 MPH Otter Tail MN AWOS
PEAK WIND MEASURED AT THE WADENA AIRPORT /KADC/.
&&
GREGORY.GUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:04 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clay, Clearwater, Hubbard, Mahnomen and 4 more | 56 min |
| Jun 20, 7:15 PM CDT | Tornado Warning | FGF | Mahnomen, Norman | 24 min |
| Jun 20, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wadena | 62 min |
| Jun 20, 7:52 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 2 more | 53 min |
| Jun 20, 8:14 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Hubbard | 31 min |
| Jun 20, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 30 min |
| Jun 20, 10:46 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 59 min |
| Jun 20, 11:34 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 56 min |
| Jun 21, 12:20 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 55 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.